Tornadoes · United States · Kansas · 2016
EF0 tornado, Glendale, Kansas, April 24, 2016
This EF0 tornado ran 2.9 miles across Saline County on April 24, 2016, touching down at 5:19 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 24, 2016
- Touchdown
- 5:19 PM CDT (22:19 UTC)
- Lifted
- 5:22 PM CDT (22:22 UTC)
- On the ground
- 3 minutes
- Path length
- 2.9 miles (4.7 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Saline County
- Touchdown point
- 38.840, -97.870
- Lift-off point
- 38.869, -97.831
- Record number
- 1604241619-01
The damage survey
1 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- Brief touchdown in open country.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A compact upper-level shortwave that ejected northeast across Kansas induced strong deep-layer shear, both speed and directional, to enable supercells to erupt across much of Central Kansas that afternoon. Saline County was hit the hardest, more specifically Northern Saline County, where hail reached around the size of baseballs. A 2nd county hit particularly hard was Ellsworth, where the hail reached around the size of lemons a few miles northeast of Ellsworth. There were 2 tornadoes, one in Ellsworth County and one in Saline.
No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS ICT issued a tornado warning for this county at 22:09 UTC, 10 minutes before the tornado touched down, in force until 23:00 UTC.
The county was under a tornado watch, issued at 20:04 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:04 UTC | 04:00 UTC | Tornado Watch | ICT |
| 20:49 UTC | 00:00 UTC | Wind Advisory | ICT |
| 22:09 UTC | 23:00 UTC | Tornado Warning | ICT |
| 22:59 UTC | 23:45 UTC | Tornado Warning | ICT |
| 23:41 UTC | 00:00 UTC | Severe Thunderstorm Warning | ICT |
| 01:12 UTC | 02:00 UTC | Severe Thunderstorm Warning | ICT |
| 01:33 UTC | 02:15 UTC | Severe Thunderstorm Warning | ICT |
| 01:53 UTC | 02:45 UTC | Severe Thunderstorm Warning | ICT |
| 02:40 UTC | 03:30 UTC | Severe Thunderstorm Warning | ICT |
| 03:24 UTC | 04:00 UTC | Severe Thunderstorm Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 24, 2:28 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 24, 2:28 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 228 PM CDT SUN APR 24 2016 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 220 PM CDT SUN APR 24 2016 LATE THIS AFTERNOON INTO TONIGHT: AN UPPER TROUGH WILL CONTINUE TO EJECT NORTHEASTWARD ACROSS THE CENTRAL PLAINS THIS AFTERNOON/EVENING. A DRYLINE WILL BECOME BETTER FOCUSED BY LATE AFTERNOON/EARLY EVENING FROM CENTRAL KANSAS TO WESTERN OKLAHOMA. MODERATE INSTABILITY WILL DEVELOP EAST OF THE DRYLINE...WITH INCREASING MID-LEVEL WESTERLY WINDS PROVIDING STRONG DEEP LAYER SHEAR. ASCENT FROM THE UPPER TROUGH AND INCREASING DRYLINE CONVERGENCE...SHOULD ALLOW ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON...WHICH COULD EVOLVE EASTWARD INTO THE FLINT HILLS BEFORE WEAKENING LATER THIS EVENING. EXPECTING THE GREATER STORM COVERAGE IN CENTRAL-EAST CENTRAL KS INTO THE FLINT HILLS...WITH ANY STORMS FURTHER SOUTH MORE ISOLATED. LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER AND DAMAGING WINDS ARE LIKELY TO BE THE MAIN THREATS...WITH LOW-LEVEL GULF MOISTURE ON THE MARGINAL SIDE. MONDAY-MONDAY NIGHT: A TRAILING...PACIFIC COLD FRONT WILL SLIDE SOUTHWARD...STALLING OVER SOUTH-CENTRAL/SOUTHEAST KANSAS BY MONDAY AFTERNOON. ALTHOUGH MODERATE-STRONG INSTABILITY WILL RESIDE NEAR AND SOUTH OF THIS BOUNDARY MONDAY AFTERNOON...AN ELEVATED MIXED LAYER WILL LIKELY KEEP THIS BOUNDARY DORMANT VIA CONVECTIVE INHIBITION. THE BOUNDARY MAY LIFT NORTHWARD SLIGHTLY AS A WARM FRONT MONDAY NIGHT AHEAD OF THE APPROACHING STRONG UPPER TROUGH IN THE SOUTHWEST. LOW PROBABILITIES OF STORMS (20-25%) WILL EXIST NORTH OF THE WARM FRONT MONDAY NIGHT...HOWEVER THE ELEVATED MIXED LAYER MAY KEEP THE AREA CAPPED TO EVEN ELEVATED CONVECTION. TUESDAY-TUESDAY NIGHT: THIS PERIOD CONTINUES TO BE SUPPORTIVE OF A POTENTIALLY HIGH IMPACT SEVERE WEATHER DAY ACROSS CENTRAL/EASTERN KANSAS. A STRONG UPPER TROUGH WILL EJECT OUT OF THE FOUR CORNERS REGION ACROSS THE CENTRAL PLAINS...IN A NEGATIVELY-TILTED FASHION...AS A STRONG MID-LEVEL JET STREAK (~70 KNOTS) ROUNDS THE BASE OF THE TROUGH. THE WARM FRONT IS PROGGED TO LIFT NORTHWARD OF INTERSTATE 70 BY MIDDAY...ALLOWING A MOIST...VERY UNSTABLE AIRMASS TO DEVELOP ACROSS MUCH OF THE EASTERN TWO-THIRDS OF KANSAS. THERE IS STILL SOME MODEL FORECAST UNCERTAINTY ON THE EXACT POSITIONINGS OF SURFACE/UPPER AIR FEATURES TUESDAY PM/EVE. FORECAST CONTINUITY WOULD KEEP THE DRYLINE...EXTENDING SOUTHWARD FROM A TRIPLE POINT IN NORTH-CENTRAL KANSAS...PERHAPS ALONG THE HIGHWAY 14 CORRIDOR (OR SLIGHTLY WEST) INTO WESTERN OKLAHOMA. MLCAPES OF 3,000-4,000 J/KG ARE LIKELY IN THE WARM SECTOR WITH DIURNAL HEATING AND MID 60S TO NEAR 70 DEWPOINTS. CONSIDERABLE MID-LEVEL HEIGHT FALLS AND THE STRONG MID-LEVEL JET STREAK NOSING NORTHEASTWARD INTO THE REGION...SHOULD ALLOW THE CAP TO BREAK TOWARD MID-LATE AFTERNOON...WITH INITIAL STORM UPDRAFT DEVELOPMENT LIKELY TO BE EXPLOSIVE (GIVEN THERMAL PROFILES). INCREASING SOUTHWESTERLY DEEP-LAYER SHEAR VECTORS SPREADING IN FROM THE SOUTHWEST...WOULD FAVOR ISOLATED-WIDELY SEPARATED DISCRETE SUPERCELL-TYPE STORMS DEVELOPING IN THE WARM SECTOR MID-LATE AFTERNOON. A 50 KNOT LOW-LEVEL JET IS PROGGED TO DEVELOP TUESDAY EVENING...AND STORM COVERAGE MAY INCREASE INTO AN MCS BY MID-LATE TUESDAY EVENING IN THE WARM SECTOR. ALTHOUGH SOME MODEL DISPARITIES CONTINUE TO EXIST AND FORECAST DETAILS WILL CONTINUE TO BE REFINED LEADING UP TO TUESDAY...THERE IS POTENTIAL FOR A FEW TO SEVERAL HIGH-END SEVERE REPORTS (VERY LARGE HAIL, TORNADOES, DAMAGING WINDS) ESPECIALLY IN APPROXIMATELY THE 20Z-03Z TIME- FRAME. WEDNESDAY-WEDNESDAY NIGHT: THE NEGATIVELY-TILTED STRONG UPPER TROUGH ACROSS THE CENTRAL/SOUTHERN PLAINS...IS PROGGED TO LIFT NORTHEASTWARD REACHING THE CORNBELT (IOWA/EASTERN NEBRASKA) BY LATE WEDNESDAY NIGHT. THIS WILL EFFECTIVELY PUSH THE DRYLINE EASTWARD OUT OF EASTERN KANSAS BY WEDNESDAY AFTERNOON. WILL MAINTAIN SLIGHT CHANCE OF THUNDERSTORMS OVER MAINLY CENTRAL/SOUTHEAST KS DURING THE DAY WEDNESDAY...AS THERE MAY BE A FEW RESIDUAL THUNDERSTORMS UNDERNEATH THE MID-LEVEL COLD POCKET. SLIGHTLY COOLER/DRIER AIR SHOULD INFILTRATE THE FORECAST AREA BEHIND THE DEPARTING UPPER TROUGH. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 220 PM CDT SUN APR 24 2016 THE MEDIUM RANGE MODELS SHOW AN UPPER TROUGH RELOADING OVER THE SOUTHWESTERN STATES BEHIND THE MIDWEEK DEPARTING UPPER TROUGH. A SIGNIFICANT PIECE OF THIS NEXT UPPER TROUGH IS PROGGED TO EJECT OUT ACROSS THE CENTRAL/SOUTHERN PLAINS TOWARD FRIDAY/SATURDAY. ALTHOUGH THE EXACT EVOLUTION IS UNCERTAIN AND THERE ARE SOME PRECIPITATON TIMING CONCERNS...IT APPEARS RICH GULF MOISTURE WILL SURGE NORTHWARD INTO KANSAS AHEAD OF THIS NEXT TROUGH. THEREFORE...WE EXPECT CHANCES FOR THUNDERSTORMS (SOME STRONG WITH HEAVY RAINFALL)...TO INCREASE TOWARD FRIDAY/SATURDAY. HIGH TEMPERATURES LOOK NEAR SEASONAL DURING THIS PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 104 PM CDT SUN APR 24 2016 MAIN FORECAST CONCERN CURRENTLY IS GUSTY SOUTH WINDS. SURFACE OBSERVATIONS SUSTAINED 20-26KT RANGE WITH FEW LOCATIONS GUSTING UP TO 38KT. EXPECT THESE CONDITIONS TO PERSIST THROUGH 23-00UTC. CONVECTIVE DEVELOPMENT STILL LOOKS LIKELY THIS AFTERNOON. CONVECTIVE INITIATION 19-20 UTC...GIVEN CONVECTIVE TEMPERATURES IN THE MID70-LOW80 RANGE. MESOSCALE MODELS TRENDING TOWARD DEVELOPING STORMS EAST OF KRSL AND KGBD...HOWEVER MODELS HAVE SHOWN SOME INCONSISTENCY IN SHORT TERM...SO LEAVING THREAT IN PLACE FOR NOW. FOCUS FOR STORMS MOVES EAST AND LIKELY WILL AFFECT KHUT...KICT AND KSLN 21-01UTC TIMEFRAME...WITH STORMS NOT AFFECTING KCNU UNTIL AFT 01UTC. LIKELY WILL HAVE TO FINE-TUNE ONCE CONVECTION DEVELOPS. THREAT OF STORMS WILL END FOR ALL TAF SITES BY 06UTC. NEXT AVIATION CONCERN EVOLVES 07-09 UTC WITH MVFR CIGS...LOWERING TO IFR BY 11-13 UTC FOR KICT AND KCNU. OUTSIDE POSSIBILITY THAT MVFR CIGS COULD AFFECT KHUT AS WELL. && .FIRE WEATHER... ISSUED AT 220 PM CDT SUN APR 24 2016 DESPITE GUSTY SOUTH WINDS THIS AFTERNOON ACROSS SOUTH CENTRAL KANSAS AND THE FLINT HILLS...THE RECENT GREEN-UP AND HIGHER HUMIDITY VALUES WILL KEEP THE GRASSLAND FIRE DANGER BELOW ELEVATED LEVELS. GRASSLAND FIRE DANGER IS EXPECTED TO BE LOW MONDAY-TUESDAY AS WELL. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 80 63 83 / 40 10 20 40 HUTCHINSON 55 79 58 81 / 40 10 20 40 NEWTON 57 79 60 81 / 50 10 20 40 ELDORADO 58 79 62 81 / 50 20 20 40 WINFIELD-KWLD 60 79 65 82 / 30 20 20 40 RUSSELL 49 77 53 78 / 20 0 20 40 GREAT BEND 50 78 54 79 / 20 10 20 30 SALINA 55 79 56 80 / 50 10 20 40 MCPHERSON 55 79 57 81 / 40 10 20 40 COFFEYVILLE 61 79 65 81 / 30 20 20 30 CHANUTE 60 78 64 80 / 30 20 20 30 IOLA 59 77 63 80 / 40 20 20 30 PARSONS-KPPF 60 78 65 81 / 30 20 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ052-053-068>071- 083-092>094. && SHORT TERM...JMC LONG TERM...JMC AVIATION...SMF FIRE WEATHER...JMC
Hazardous weather outlook, Apr 24, 3:43 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT SUN APR 24 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 343 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS THROUGH EARLY THIS EVENING. THE MAIN THREATS WILL BE LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER...AND POSSIBLY A BRIEF TORNADO OR TWO. STORM INTENSITY AND CHANCES WILL DIMINISH LATE THIS EVENING AND OVERNIGHT. STRONG SOUTH WINDS WILL PREVAIL ACROSS PARTS OF SOUTH CENTRAL KANSAS AND THE FLINT HILLS UNTIL EARLY THIS EVENING. REFER TO THE WIND ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA MONDAY AFTERNOON AND NIGHT. A FEW STRONG STORMS ARE POSSIBLE WITH HAIL UP TO NICKEL SIZE. A SIGNIFICANT SEVERE WEATHER OUTBREAK REMAINS POSSIBLE ON TUESDAY INTO TUESDAY NIGHT ACROSS THE ENTIRE AREA. SUPERCELL STORMS WITH THE POTENTIAL FOR VERY LARGE DESTRUCTIVE HAIL AND STRONG LONG TRACK TORNADOES WILL BE POSSIBLE...MAINLY FROM LATE AFTERNOON THROUGH ABOUT MIDNIGHT. DETAILS WILL BE REFINED IN THE NEXT COUPLE OF DAYS. ANOTHER ROUND OF SEVERE WEATHER AND SOME HEAVY RAIN IS POSSIBLE BY EARLY NEXT WEEKEND. PLEASE CHECK LATER FORECASTS AND OUTLOOKS AS DETAILS BECOME AVAILABLE. NOW IS A GOOD TIME TO REVIEW YOUR FAMILY AND WORKPLACE STORM SAFETY PLANS IN PREPARATION FOR THE POTENTIAL SEVERE WEATHER THIS WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Apr 24, 4:23 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 6 NW ELLSWORTH 38.80N 98.31W
04/24/2016 E1.00 INCH ELLSWORTH KS TRAINED SPOTTER
&&
RBLLocal storm report, Apr 24, 4:28 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD 10 NNW HOLYROOD 38.72N 98.48W
04/24/2016 ELLSWORTH KS TRAINED SPOTTER
&&
RBLLocal storm report, Apr 24, 4:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 N ELLSWORTH 38.75N 98.23W
04/24/2016 E1.00 INCH ELLSWORTH KS TRAINED SPOTTER
&&
RBLLocal storm report, Apr 24, 4:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 2 NNE ELLSWORTH 38.76N 98.21W
04/24/2016 E2.00 INCH ELLSWORTH KS BROADCAST MEDIA
&&
SMFLocal storm report, Apr 24, 5:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 NE ELLSWORTH 38.79N 98.16W
04/24/2016 E1.75 INCH ELLSWORTH KS TRAINED SPOTTER
&&
SMFLocal storm report, Apr 24, 5:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL WESTFALL 38.93N 98.00W
04/24/2016 E0.88 INCH LINCOLN KS EMERGENCY MNGR
&&
SMFThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 12:00Z
10.3 hours before the tornado, 192 km from the path. April 24, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81894 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.2 K/km
Topeka, KS (KFOE), 00:00Z
1.7 hours after it, 192 km from the path. April 25, 2016.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -35 J/kg
- Surface CAPE
- 1129 J/kg
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 7.1 K/km
The radar
The Wichita radar (KICT), 138 km away, was scanning. The volume nearest the touchdown began at 22:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:00 UTC | FUNNEL CLOUD | Holyrood | Ellsworth, KS | |
| 21:05 UTC | FUNNEL CLOUD | 3 W Ellsworth | Ellsworth, KS | |
| 21:12 UTC | TORNADO | 3 Nw Holyrood | Ellsworth, KS | |
| 21:17 UTC | HAIL 1 | 8 Wsw Ellsworth | Ellsworth, KS | |
| 21:17 UTC | HAIL 1.5 | 7 S Sylvan Grove | Lincoln, KS | |
| 21:20 UTC | HAIL 1 | 6 Nw Ellsworth | Ellsworth, KS | |
| 21:25 UTC | FUNNEL CLOUD | 10 Nnw Holyrood | Ellsworth, KS | |
| 21:40 UTC | HAIL 1 | 1 N Ellsworth | Ellsworth, KS | |
| 21:53 UTC | HAIL 2 | 2 Nne Ellsworth | Ellsworth, KS | |
| 22:00 UTC | HAIL 1.75 | 5 Ne Ellsworth | Ellsworth, KS | |
| 22:09 UTC | HAIL 0.88 | Westfall | Lincoln, KS | |
| 22:17 UTC | HAIL 2.5 | 2 W Glendale | Saline, KS | |
| 22:19 UTC | TORNADO | 4 S Glendale | Saline, KS | |
| 22:19 UTC | TORNADO | S Glendale | Saline, KS | |
| 22:21 UTC | HAIL 1.25 | 1 Ne Glendale | Saline, KS | |
| 22:51 UTC | HAIL 1.75 | Wsw Culver | Ottawa, KS | |
| 23:07 UTC | TSTM WND DMG | 9 Nnw Salina | Saline, KS | CAR PORT RIPPED FROM IT FOUNDATION. TRAMPOLINE LIFTED INTO THE TREE TOPS. DELAYED STORM REPORT. |
| 23:11 UTC | HAIL 1.75 | 5 N Salina Airport | Saline, KS | MEDIA REPORTS QUARTER SIZED HAIL MM94 I135 |
| 23:19 UTC | HAIL 2.75 | 6 Nne Salina Airport | Saline, KS | QUARTER SIZED HAIL RPTD 12TH AND 9TH IN SALINA BY SHERIFF |
| 23:28 UTC | HAIL 1 | 1 Nne Bennington | Ottawa, KS | |
| 23:29 UTC | HAIL 3 | 2 Nnw New Cambria | Saline, KS | |
| 23:30 UTC | HAIL 2.75 | New Cambria | Saline, KS | |
| 23:31 UTC | HAIL 2.75 | 1 Se Niles | Ottawa, KS | |
| 23:37 UTC | HAIL 2.75 | 3 Ne New Cambria | Saline, KS | |
| 23:40 UTC | HAIL 2 | Solomon | Dickinson, KS | |
| 23:42 UTC | HAIL 1.75 | 6 E New Cambria | Saline, KS | ROTATING WALL CLOUD REPORTED BY CHASER SAME LOCATION |
| 00:06 UTC | HAIL 1.75 | 4 N Abilene | Dickinson, KS | |
| 00:25 UTC | HAIL 2.75 | Nne Minneapolis | Ottawa, KS | |
| 00:26 UTC | HAIL 2.5 | Minneapolis | Ottawa, KS | |
| 00:30 UTC | HAIL 1 | 6 N Wells | Ottawa, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 24, 2016
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.